Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 262, NWS Wichita, KS

September 14, 2005Chautauqua County, Elk County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 14, 2005, 10:28 PM CDT for Chautauqua County, Elk County, Montgomery County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2005, 10:28 PM CDT (03:28 UTC)
Expired
Sep 14, 2005, 11:15 PM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Chautauqua County, KS, Elk County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 121 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 10:45 PM CDTHAIL 1Sedan, KSQUARTER-SIZED HAIL REPORTED ALONG HIGHWAY 99 FROM OKLAHOMA BORDER TO SEDAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 3.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
1.1
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 150328
SVRICT
KSC019-049-125-150415-
/O.NEW.KICT.SV.W.0262.050915T0328Z-050915T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1028 PM CDT WED SEP 14 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS.
  SOUTHEASTERN ELK COUNTY IN SOUTHEAST KANSAS.
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1115 PM CDT.

* AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF CHAUTAUQUA...OR ABOUT 38 MILES
  WEST OF COFFEYVILLE...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BOLTON...CANEY...CHAUTAUQUA...ELK CITY...HALE...HAVANA...NIOTAZE...
  PERU...SEDAN...TYRO

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3700 9651 3700 9634 3700 9580 3737 9580
      3737 9601 3729 9622

$$

KLEINSASSER
3 follow-up statements
000 
WWUS53 KICT 150343
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1043 PM CDT WED SEP 14 2005

KSC019-049-125-150415-
/O.CON.KICT.SV.W.0262.000000T0000Z-050915T0415Z/
CHAUTAUQUA KS-ELK KS-MONTGOMERY KS-
1043 PM CDT WED SEP 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN MONTGOMERY...
SOUTHEASTERN ELK AND CHAUTAUQUA COUNTIES UNTIL 1115 PM CDT...

AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED
NEAR PERU...OR 27 MILES WEST OF COFFEYVILLE...AND MOVING NORTHEAST AT
50 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR ELK CITY BY  1105 PM CDT.

THE TOWNS OF NIOTAZE AND HALE ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS

LAT...LON 3700 9651 3700 9634 3700 9580 3737 9580
      3737 9601 3729 9622

$$

ES
000 
WWUS53 KICT 150402
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1100 PM CDT WED SEP 14 2005

KSC019-049-125-150415-
/O.CON.KICT.SV.W.0262.000000T0000Z-050915T0415Z/
CHAUTAUQUA KS-ELK KS-MONTGOMERY KS-
1100 PM CDT WED SEP 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN MONTGOMERY...
SOUTHEASTERN ELK AND CHAUTAUQUA COUNTIES UNTIL 1115 PM CDT...

AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED 6
MILES SOUTH OF ELK CITY...OR 18 MILES NORTHWEST OF COFFEYVILLE...AND
MOVING NORTHEAST AT 50 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
CHAUTAUQUA...SOUTHEASTERN ELK AND WESTERN MONTGOMERY COUNTIES...
INCLUDING THE TOWN OF BOLTON.

THIS IS A DANGEROUS THUNDERSTORM IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND CLOUD TO GROUND 
LIGHTNING THAT IS FREQUENT AND DANGEROUS. PEOPLE OUTSIDE SHOULD MOVE 
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM 
WINDOWS.

LAT...LON 3700 9651 3700 9634 3700 9580 3737 9580
      3737 9601 3729 9622

$$

ES
000 
WWUS53 KICT 150412
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1112 PM CDT WED SEP 14 2005

KSC019-049-125-150422-
/O.EXP.KICT.SV.W.0262.000000T0000Z-050915T0415Z/
CHAUTAUQUA KS-ELK KS-MONTGOMERY KS-
1112 PM CDT WED SEP 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MONTGOMERY...
SOUTHEASTERN ELK AND CHAUTAUQUA COUNTIES HAS BEEN ALLOWED TO
EXPIRE...

AT 1108 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3700 9651 3700 9634 3700 9580 3737 9580
      3737 9601 3729 9622

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:38 PM CDT, 50 minutes earlier.

Area forecast discussion, Sep 14, 9:38 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
938 PM CDT WED SEP 14 2005

.UPDATE...

TONIGHT:
INCREASING DEEP LAYER ISENTROPIC LIFT (ESPECIALLY IN 300-310K LAYER)
IN RESPONSE TO APPROACHING UPSTAIRS TROF PLAYING VITAL ROLES IN THE
INCREASED SHRA/TS THAT ARE SPREADING E/NE FROM NW KS ACROSS NC KS AS
EVENING PROGRESSES. PER THIS REASONING HAVE PRESSED MUCH HARDER ON
POP THROTTLE ACROSS CENTRAL KS WHERE POPS HAVE BEEN INCREASED TO
50-60%. REST OF FORECAST APPEARS ON TRACK IN MOST RESPECTS
(ESPECIALLY FROM SHRA/TS STANDPOINT) AS SFC-850MB THETA-E ADVECTION
INCREASES OVER SC/SE KS AS 850-MB WARM FRONT GRADUALLY LIFTS ACROSS
OK/KS BORDER TO SERVE AS FOCUS FOR PRONOUNCED MOIST CONVERGENT AXIS.
DEEP LAYER SHEAR VERY IMPRESSIVE OVER NR OK & SRN KS AS DEPICTED BY
AREA PROFILERS, SO DESPITE MODEST INSTABILITY, A FEW CELLS MAY
PRODUCE SOME HAIL TO AROUND 3/4 INCH. CURRENT HWO HAS THIS FACET
HANDLED WELL SO NO UPDATE REQUIRED FOR THIS LATTER PRODUCT.

&&

ES

.PREV DISCUSSION... /ISSUED 341 PM CDT WED SEP 14 2005/

DISCUSSION...
MAIN FORECAST CONCERNS ARE POTENTIAL FOR THUNDERSTORMS/HEAVY RAIN
POTENTIAL TONIGHT INTO THURSDAY.

TONIGHT-THURSDAY:
WATER VAPOR IMAGERY THIS AFTERNOON REVEALS A STRONG SHORTWAVE TROF
MOVING INTO COLORADO AND NEW MEXICO. NEARLY STATIONARY FRONT EXTENDS
FROM SOUTHERN MISSOURI ACROSS NORTHEAST OKLAHOMA TO A LOW PRESSURE
AREA SOUTHWEST OF WICHITA FALLS, TEXAS. THE STRONG SHORTWAVE TROF
WILL EJECT OUT ACROSS KANSAS/OKLAHOMA TONIGHT INTO THURSDAY. AS THIS
HAPPENS, MOISTURE CONVERGENCE SHOULD INCREASE ALONG THE TRAILING 850
FRONT FROM NORTHERN OKLAHOMA THROUGH SOUTHEAST KS INTO SOUTHERN
MISSOURI. ANTICIPATING AN MCS OR TWO TO DEVELOP TONIGHT CLOSER TO
THE SURFACE FRONT IN OKLAHOMA WHERE STRONGER INSTABILITY WILL
RESIDE. IN ADDITION, HEAVY RAIN POTENTIAL SHOULD EXIST IN RIGHT-REAR
QUAD OF 110 KT UPPER JET STREAK, WHICH SHOULD BE FROM SOUTHERN AND
EASTERN OKLAHOMA INTO SOUTHERN MISSOURI AND ARKANSAS, OR JUST TO THE
SOUTHEAST OF SOUTHEASTERN KS. THEREFORE NOT PLANNING ANY FLOOD
WATCHES IN OUR FORECAST AREA AT THIS TIME. SCATTERED
SHOWERS/T-STORMS SHOULD DEVELOP OVER SOUTH CENTRAL/SOUTHEAST KS THIS
EVENING, WITH COVERAGE LIKELY INCREASING OVERNIGHT INTO THURSDAY
MORNING ESPECIALLY IN SOUTHEAST KS. PROGGED SHOWALTERS ONLY RUNNING
MINUS 1 TO MINUS 2 IN OUR SOUTHERN COUNTIES TONIGHT INTO THURSDAY,
HOWEVER SOMETIMES THE MODELS CAN UNDERPLAY ELEVATED INSTABILITY. A
FEW STORMS NEAR THE OKLAHOMA BORDER COULD CONTAIN PENNY TO NICKEL
SIZED HAIL. OTHERWISE, PRECIPITATION CHANCES AND CLOUD COVER SHOULD
DECREASE FROM WEST TO EAST IN OUR FORECAST AREA THURSDAY INTO EARLY
THURSDAY EVENING, AS ISENTROPIC DOWNGLIDE SETS IN BEHIND DEPARTING
UPPER TROF. COOLEST HIGHS (MID 70S) SLATED FOR SOUTHEAST KS WHERE
CLOUDS/PRECIPITATION WILL LINGER, WITH NEAR 80 LIKELY FOR CENTRAL KS.

THURSDAY NIGHT-FRIDAY:
A NEW UPPER TROF WILL DIG INTO THE SOUTHWEST WITH SHORTWAVE RIDGING
DEVELOPING OVER KANSAS. AS SURFACE HIGH BUILDS IN THURSDAY NIGHT,
THE ETA/GFS SOUNDINGS SHOW FOG POTENTIAL LATE THURSDAY NIGHT INTO
FRIDAY MORNING, ESPECIALLY FOR AREAS THAT RECEIVE RAIN TONIGHT. NO
SIGNIFICANT CHANGES IN THINKING FOR FRIDAY - SEASONAL HIGHS WITH
SKIES BECOMING MOSTLY SUNNY.

FRIDAY NIGHT-SATURDAY:
GFS AND NAM REMAIN CONSISTENT IN SHOWING A SHORTWAVE EJECTING OUT
ACROSS THE CENTRAL PLAINS FROM THE UPPER TROF IN SOUTHWEST. A 45 KT
LOW-LEVEL JET WILL DEVELOP FRIDAY NIGHT FROM WEST TEXAS INTO CENTRAL
KANSAS. THIS WILL ALLOW FOR STRONG 850 MB MOISTURE ADVECTION ALONG
WITH ISENTROPIC LIFT ON THE 310K SURFACE INTO CENTRAL AND SOUTH
CENTRAL KS. CURRENT SLIGHT CHANCE POPS REASONABLE FOR FRIDAY NIGHT
AND EXTENDED INTO SATURDAY MORNING. AS LOW-LEVEL JET VEERS OUT
SATURDAY MORNING, NOT OUT OF THE QUESTION THAT SOME OF THE ELEVATED
CONVECTION COULD MAKE IT INTO SOUTHEAST KS. AS LONG AS REMNANT CLOUD
COVER IS NOT A PROBLEM, CURRENT FORECAST HIGHS (UPPER 80S/LOWER 90S)
LOOKS GOOD. NEXT UPPER TROF WILL BE DIGGING INTO THE SOUTHWEST/GREAT
BASIN ON SATURDAY.

SUNDAY-MONDAY:
MEDIUM RANGE MODELS SHOWING SUBSTANTIAL DIFFERENCES IN HOW THE UPPER
TROF OVER THE SOUTHWEST WILL EVOLVE OVER TIME. NCEP FAVORED THE 06Z
GFS WHICH BROUGHT A COLD FRONT SOUTHWARD INTO CENTRAL KS ON SUNDAY
WHERE THE BOUNDARY STALLS INTO MONDAY. UTILIZING THE 06Z GFS, WILL
CARRY A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN CENTRAL/SOUTH
CENTRAL KS SUNDAY INTO MONDAY. HOWEVER, BASED ON THE GFS ENSEMBLE
DATA, THE ENSEMBLE 576 DAM HEIGHT CONTOURS ARE ALL OVER THE PLACE BY
MONDAY AND BEYOND, WHICH INDICATES A HIGH DEGREE OF UNCERTAINTY IN
THE PATTERN. SO OUR FORECAST CONFIDENCE BECOMES LOW FROM SUNDAY AND
BEYOND.

TUESDAY-WEDNESDAY:
AGAIN, MEDIUM RANGE MODELS ALL OVER THE PLACE WITH THE UPPER
PATTERN. IN ADDITION, THE GFS ENSEMBLE HEIGHT DATA SHOWS A VERY HIGH
STANDARD DEVIATION, WHICH TELLS ME THE MODEL IS CLUELESS AND
USELESS. THEREFORE, BEST BET IS TO TREND CURRENT FORECAST FOR
TUESDAY TOWARD CLIMATOLOGY ON WEDNESDAY AND WILL NOT ADD ANY
PRECIPITATION CHANCES AT THIS TIME.

CARUSO

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  79  58  84 /  50  30  10  10
HUTCHINSON      58  80  57  84 /  40  30  10  10
NEWTON          58  79  56  83 /  50  30  10  10
ELDORADO        60  78  56  84 /  50  40  10  10
WINFIELD-KWLD   62  80  57  84 /  60  40  20  10
RUSSELL         55  82  56  85 /  30  10   5  10
GREAT BEND      56  83  57  85 /  30  10   5  10
SALINA          58  82  56  84 /  30  20   5  10
MCPHERSON       57  80  57  83 /  40  30  10  10
COFFEYVILLE     63  77  56  84 /  70  70  30  10
CHANUTE         61  75  56  82 /  60  70  20  10
IOLA            61  76  55  81 /  50  60  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 14, 4:10 PM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT WED SEP 14 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
410 PM CDT WED SEP 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT, MAINLY ACROSS SOUTH
CENTRAL AND SOUTHEASTERN KANSAS. A FEW OF THE STORMS COULD BE STRONG
WITH HAIL UP TO NICKEL SIZE AND 50 MPH WINDS, MAINLY FOR THOSE
COUNTIES NEAR THE OKLAHOMA BORDER. LOCALLY HEAVY RAINFALL IS
POSSIBLE IN SOUTHEASTERN KANSAS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THURSDAY FOR SOUTH CENTRAL
AND SOUTHEAST KANSAS, ALTHOUGH CHANCES WILL END FROM WEST TO EAST
DURING THE DAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE, HOWEVER,
LOCALLY HEAVY RAINFALL IS POSSIBLE IN SOUTHEAST KANSAS.

THERE WILL BE ADDITIONAL CHANCES FOR STORMS FRIDAY NIGHT INTO
SATURDAY MORNING, AND THEN AGAIN SUNDAY THROUGH MONDAY. AT THIS TIME
IT IS TOO EARLY TO SPECULATE ON THE SEVERITY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KED/LAWSON/JMC

In the hours before

Special weather statement, Sep 14, 10:23 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1023 PM CDT WED SEP 14 2005

KSZ094-098-099-150415-
CHAUTAUQUA-ELK-MONTGOMERY-
1023 PM CDT WED SEP 14 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...SOUTHEAST ELK AND WESTERN
MONTGOMERY COUNTIES...

AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ELGIN...OR 38 MILES EAST
OF ARKANSAS CITY...AND MOVING NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM...ALONG WITH VERY HEAVY RAIN...WHICH MAY CAUSE LOCALIZED
FLOODING.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 11:16 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.